I have a problem with under eye bags which I think may be due to residual dermal filler (restylane/juvederm como)

I have a problem with under eye bags which I think may be due to residual dermal filler (restylane/juvederm como) from a procedure from 18 months ago. I've been told that it's highly unlikely to have remained that long. Would it be harmful to inject hyaluronidase in that area to determine if it is my own fat or leftover filler? Any other way to tell fat vs filler?

Doctor Answers 8

Filler vs fat under eyes

Thank you for the question. Injecting hyaluronidase can dissolve fillers made of hyaluronic acid. If the bags are due to your own eyelid fat, this would not be improved with injection of hyaluronidase. I recommend seeing a board certified facial plastic surgeon for a proper exam prior to any intervention.


Chicago Facial Plastic Surgeon
5.0 out of 5 stars 1 review

Under eye bags after filler

It is certainly possible to have residual filler in the tear trough area that may last for years. Injecting hyaluronidase can dissolve fillers made of hyaluronic acid (such as Juvederm or restylane). If the bags are due to your own eyelid fat, this would not be improved with injection of hyaluronidase. Prior to any intervention, however, a proper physical exam is necessary. I hope this information helps, and I wish you the best of luck.

Corey S. Maas, MD
San Francisco Facial Plastic Surgeon
4.8 out of 5 stars 12 reviews

I have a problem with under eye bags which I think may be due to residual dermal filler (restylane/juvederm como)

Hello Bklyn55,

It is highly unlikely you would have either of those fillers left after that length of time.  If you are concerned, you could inject hyaluronidase.  The only risk is bruising.  What is more likely happening is that the eye bags you have continue to age and worsen and have become more noticeable since the filler wore off. 

I hope this helps and good luck. 

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Bags under eyes after filler injections

It is very possible to have redidual filler in the under eye area that may last for years. Injecting hyaluronidase should make the bags better if in fact is due to residual filler. It is best to consult someone who has experience with injecting fillers and also hyaluronidase.
best of luck!

Under Eye Fillers -- Use Cannulas and Go Conservative; Reverse With Hyaluronidase

If you are unhappy with results please get reversal of the fillers using hyaluronidase.  cannulas will limit complications in the future.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Restylane under eyes

Thank you for your question.  No you should not just inject hyaluronidase without being evaluated to determine if there is residual HA filler present.  While highly unlikely it is possible that the HA remains under your eyes.  Why was a combo used in the first place?  Are you sure HA was injected and not a product like Radiesse?  Please follow up with your board certified Dermatologist for further evaluation and management.  Regards, Dr. Matt Elias

Matthew Elias, DO, FAAD
Fort Lauderdale Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Under Eye Bags Due to Juvederm / Restylane

It is not uncommon to have a hyaluronic acid filler such as Restylane or Juvederm last for years following injection into the tear trough area.  The longest lasting filler in this area I have seen is 10 years.  When I injected hyaluronidase into the festooning under eye area of this family practice physician (who had been injected her internal medicine physician partner with Juvederm 10 years and 3 months earlier), the product dissolved within 20 minutes.  She was quite pleased.

Please consult with your board certified physician who initially injected the product.  If that person is no longer available, please find a board certified dermatologist or plastic surgeon who specialized in facial rejuvenation using injectables.

Best of luck,
Suneel Chilukuri, M.D.
Houston, TX

Suneel Chilukuri, MD
Houston Dermatologic Surgeon
4.9 out of 5 stars 11 reviews

I have a problem with under eye bags which I think may be due to residual dermal filler (restylane/juvederm como)

A few issues are being presented in this case. #1. Are you sure you had HA fillers injected? #2. Why a combination of Restylane and Juvederm? #3. After 18 months the HA fillers are metabolized away so only in person evaluation/examination would allow a determination of the issues in the lower lid anatomy. NO! TO just inject hyalurondiase blindly is NOT a good idea.. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.